‘Hypervitaminosis D’ is on the rise and linked to a wide range of potentially serious health issues.
Doctors are warning that ‘Overdosing’ on vitamin D supplements is both possible and harmful after they treated a man who needed hospital admission for his excessive vitamin D intake. They reported their concerns in the journal BMJ Case Reports.
They point out that ‘hypervitaminosis D,’ as the condition is formally known, is on the rise and has been linked to a wide variety of potentially serious health conditions.
This particular case concerns a middle-aged man who was referred to the hospital by his family doctor after complaining of recurrent vomiting, nausea, leg cramps, abdominal pain, increased thirst, dry mouth, tinnitus (ringing in the ear), diarrhea, and weight loss (28 lbs or 12.7 kg).
Symptoms of hypervitaminosis D include drowsiness, depression, confusion, anorexia, apathy, psychosis, abdominal pain, stupor, coma, vomiting, peptic ulcers, constipation, pancreatitis, abnormal heart rhythm, high blood pressure, and kidney abnormalities, including renal failure.
These symptoms had been present for almost 3 months and had started around 1 month after he started an intensive vitamin supplement regimen on the advice of a nutritional therapist.
The man had had various underlying health issues, including tuberculosis, bacterial meningitis, an inner ear tumor (left vestibular schwannoma), which had resulted in deafness in that ear, a build-up of fluid in the brain (hydrocephalus), and chronic sinusitis.
He had been taking high doses of more than 20 over-the-counter supplements every day containing: vitamin D 50,000 mg—the daily requirement is 600 mg or 400 IU; vitamin K2 100 mg (daily requirement 100–300 µg); vitamin C, vitamin B9 (folate) 1,000 mg (daily requirement 400 µg); vitamin B2 (riboflavin), vitamin B6, omega-3 2,000 mg twice daily (daily requirement 200–500 mg), plus several other vitamin, mineral, nutrient, and probiotic supplements.
Once his symptoms developed, he stopped taking his daily supplement cocktail, but his symptoms didn’t go away.
Blood tests ordered by his family doctor indicated that he had extremely high calcium levels and slightly elevated magnesium levels. And his vitamin D level was seven times higher than what was necessary for sufficiency.
The tests also revealed that his kidneys weren’t working properly (acute kidney injury). The results of various x-rays and scans to check for cancer were normal.
The man stayed in the hospital for 8 days, during which time he was given intravenous fluids to flush out his system and treated with bisphosphonates—drugs that are normally used to strengthen bones or lower excessive levels of calcium in the blood.
Two months after discharge from the hospital, his calcium level had returned to normal, but his vitamin D level was still abnormally high.
“Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterized by elevated serum vitamin D3 levels,” with women, children, and surgical patients most likely to be affected, write the authors.
Recommended vitamin D levels can be obtained from the diet (eating wild mushrooms and oily fish), skin exposure to sunlight, and supplements.
“Given its slow turnover (half-life of approximately 2 months), during which vitamin D toxicity develops, symptoms can last for several weeks,” warn the authors.
The symptoms of hypervitaminosis D are many and varied, they point out, and are mostly caused by excess calcium in the blood. They include confusion, drowsiness, apathy, psychosis, anorexia, depression, coma, vomiting, abdominal pain, constipation, peptic ulcers, stupor, pancreatitis, abnormal heart rhythm, high blood pressure, and kidney abnormalities, including renal failure.
Other associated features, such as keratopathy (inflammatory eye disease), joint stiffness (arthralgia), and hearing loss or deafness, have also been reported, they add.
This is just one case, and while hypervitaminosis D is on the rise, it is still relatively uncommon, caution the authors.
Nevertheless, complementary therapy, including the use of dietary supplements, is popular, and people may not realize that it’s possible to overdose on vitamin D, or the potential consequences of doing so, they say.
“This case report further highlights the potential toxicity of supplements that are largely considered safe until taken in unsafe amounts or in unsafe combinations,” they conclude.
Reference: “Vitamin D intoxication and severe hypercalcaemia complicating nutritional supplements misuse” 5 July 2022, BMJ Case Reports.